What do you think?

  1. 0
    I'm just looking for a bit of exercienced nurses opinions on this one...
    I had an elderly patientwith a joint fracture that had presented the day before with pain and hx of dementia. He was receiving 1mg of Ativan and 4mg of Morphine IV to keep his pain under control and help with his agitation. When I came on shift at 1900, he had not recieved anything for pain or anxiety since 0630 that morning. Now I had a new grad working with me, soon to be off orientation in a few days, and had assigned her this patient. Pt was restless, c/o pain, trying to pull out IV and Foley. She went ahead and gave the 1mg Ativan and 4mg Morphine, pt was soon snoring and appeared to be resting quietly. I was not present when she gave the medication, as I had witnessed her give IV pain meds before and (like I said before) she was on her last night of orientation. I did witness a waste of Ativan 1mg for her as our Ativan comes in 2mg vials. Now the problem being is about 3 hours later, this patient crashed and could not maintain his own airway and was intubated and on a vent. ...

    now, here comes the problem. Our Morphine is stored in 2mg and 4mg Carujets in the med room, it is counted together and stored together so I'm now wondering if she accidently gave 8mg instead of 4mg, however, I had brought up this possibility and she stated she had taken the 2mg dosage and 2 of them to equal the 4mg dosage.

    We were quick to respond to the pt's needs and he's stabilized and is now off the vent and breathing on his own. However, what if she did give the 8mg? Am I now responsible as well for the med error as she was still on orientation?

    HELP, I'm just frightened as I've only been a nurse at this facility for 3 months and was never told I was going to orient anyone... it just showed up on our board one night. Also, in our facility we use the team approach and I'm often charge over 12-14 beds with 2 LPNs or another RN to help.

    Sorry for the long post and thanks for any advice.
  2. 1,299 Visits
    Find Similar Topics
  3. 5 Comments so far...

  4. 0
    Sounds like you might have a couple of issues there:

    1) I generally do not administer benzos and opiates together, especially in the elderly. There is an additive effect and I can imagine that the reason why he didn't need pain medication for 14 hours is that they snowed him.... I would have given the morphine and evaluated the patient. The sedating side effect may have eliminated the need for ativan altogether.

    2) What do you mean it's stored together and counted together? Do you mean it's all mixed up in a single drawer? Sounds like a bad situation there.

    3) 3 hours seems like a really long time to eval a patient post prn administration (read, if this is what happened you're in the wrong). You need to be careful.

    You are not responsible for the error so long as you didn't push it and you didn't sign for it. You also should have documented within as per your facilities guidelines as to medication effectiveness post administration. IV morphine and ativan will work very quickly (within minutes), 3 hours seems like an awfully long interval between administration and evaluation. If you are going to get dinged I think it will be there. Be careful in the future, it sounds like the nurse ahead of you may have some bone head mistakes.

    Hopefully the patient is alright and use this as a learning experience.
  5. 0
    There should be some way to check the stock to verify whether she gave 4mg or 8mg. How did the pt. react to the Morphine in the first 5 mins? first hour? Did the nurse give the two medications very close together? There are probably a lot of reasons he had the reaction he did, I'm mostly surprised it took him 3 hours if it was due to IV Morphine- does he have renal/hepatic failure? (I don't really want to know It is the doctors job to adjust dosages for pt's with renal or hepatic failure, but it's also the nurses responsibility to know that prior to giving a med. I would think you would be responsible only if you were required to cosign her narcotic administration, and if it was verified that she did give the wrong amount. Otherwise, don't worry,you did a good thing (you noticed a pt. was having difficulty and took the appropriate steps).
  6. 0
    1) Why are 2 different dosages stored together? That is a mistake waiting to happen! Back to your case though, did you go back and count the narcs? If your orientee grabbed the wrong dose, the count would be wrong.

    2) Considering patient's age, why didn't you stagger the pain meds and anxiolytics?

    3) Not against you, but why did the previous nurse not give pain medication to a patient with a fracture? Maybe your patient wouldn't have been so restless and in pain if the previous nurse had medicated the patient.
  7. 0
    Pt was drowsy but arousable, both 10 minutes post meds and 1 hour post meds. Also, its standing orders per our Ortho surgeon to give benzo and pain meds very close together. Pt is back on the vent and is now a DNR per the family and it was discovered he had thrown a clot (most likely fatty emboli) due to the fracture and had multiple pulmonary emboli on CT. He also had elevated Troponin levels, probably a nstemi. They are planning to try to wean him off the vent tomorrow, but it's expected he won't make it.Thanks for all of your feedback. After reviewing all of this, I'm less worried it was the drugs and just something that happened. Our narc count all worked out as well. I think it was just one those "worry" moments. We are a smaller hospital and this is only the 2nd pt in the time I've been there to "go bad" on me. Learning experience.
  8. 0
    Storing different strengths of the same medication in the same drawer is an accident waiting to happen. How do you count them? 10 two mg vials and 10 four mg vials? Or just twenty vials of morphine?

    A pt crashing 3 hours later is unlikely to be related to the morphine because of its short half life. Morphine was typically given q 2hrs when I worked in the hospital.

    A nurse on orientation is still a nurse with her own license. You would come into play if you had signed as a witness to the dose or something (when I worked in the hospital, all narcotics required a witness even if you weren't wasting) but it doesn't sound like you did.


Top